Colorado, 2005

Blizzard in Colorado, April 10 to 11, 2005

April 10 to 11, 2005 · NWS BOU · 5 events in 5 counties and zones

A potent spring storm brought blizzard conditions areas east of Denver and south of Interstate 76, with near blizzard conditions reported elsewhere. The combination of heavy snow and strong wind forced the closure of Denver International Airport, stranding thousands of travelers.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A potent spring storm brought blizzard conditions areas east of Denver and south of Interstate 76, with near blizzard conditions reported elsewhere. The combination of heavy snow and strong wind forced the closure of Denver International Airport, stranding thousands of travelers. Large stretches of Interstates 25, 70 and 76 were also closed due to extensive blowing and drifting snow. Snow amounts ranged from 1 to 2.5 feet in and near Front Range Foothills and Palmer Divide, with snow drifts from 2 to 5 feet in depth. Downed power lines caused scattered electrical outages. In the Front Range Foothills and Palmer Divide: Storm totals included: 31 inches, 4 miles west northwest of Conifer, 27.5 inches at Aspen Springs, 25.5 inches, 5 miles south-southeast of Sedalia and 3 miles north of Blackhawk, 25 inches, 3 miles southwest of Bergen Park and around Genesee, 24.5 inches at Pine Junction and Roxborough Park, 24 inches, 7 miles southwest of Boulder, 23.5 inches at Ken Caryl, 23 inches at Crow Hill and 7 miles west of Larkspur, 4 miles south of Evergreen and 4 miles northeast of Nederland, 18.5 inches, 8 miles south of Sedalia, 18 inches at Eldorado Springs and 3 miles northeast of Castle Rock, 17 inches, 3 miles north of Chatfield Reservoir and Perry Park, 16 inches, 3 miles west of Jamestown, with 14 inches at Lone Tree.Across the remainder of the Urban Corridor and Northeast Plains storm totals included: 25 inches, 2 miles southwest of Golden, 23 inches near Strasburg, 22.5 inches in Aurora, 22 inches at Bennett, 21 inches at Eldora Ski Area, 20.5 inches, 2 miles southwest of Byers, 20 inches, 2 miles northwest of Arapahoe Park, Centenniel, Littleton and South Denver, 19 inches, 7 miles northwest of Last Chance, 17.5 inches, 4 miles southeast of Bennett, 16 inches, 5 miles northeast of Thornton, 15 inches at Lakewood and Wiggins, 14.5 inches, 2 miles southeast of Englewood and Wheat Ridge, 14 inches in Arvada, 13.5 inches at Platteville, with 6 to 12 inches elsewhere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 10, 3:15 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 10, 3:15 AM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
415 AM MDT SUN APR 10 2005

.SHORT TERM...SYSTEM IS SLOWER THAN EXPECTED BY 3-6 HOURS. THIS HAS
DELAYED BOTH THE WIDESPREAD PRECIPITATION DEVELOPMENT AND COOLING.
SIGNS ALL THIS IS STARTING TO HAPPEN IN THE LAST HOUR. I WILL JUST
SLOW EVERYTHING DOWN. HARD TO TELL IF THE DELAY MEANS LESS SNOWFALL
FOR THE STORM AS A WHOLE. IT WILL PROBABLY BE SLOWER TO END AS
WELL...SO I WILL STICK WITH WHAT WE HAD FOR THE MOST PART. TWO
EXCEPTIONS...THE TIMING OF THE RAIN/SNOW CHANGEOVER IN AREAS BELOW
4000 FEET PUSHED BACK TOWARD TONIGHT AND THE TIMING OF THE
PRECIPITATION BAND ADVANCING INTO AREAS EAST OF STERLING AND LIMON.
CAUGHT IN A DILEMMA OVER THE HIGHLIGHTS AS THERE SHOULD BE PLENTIFUL
QPF AND WIND...BUT WITH STRONG WINDS TRYING TO BLOW AROUND VERY WET
SNOW MAY NOT TECHNICALLY MEET EITHER THE BLIZZARD WARNING OR HEAVY
SNOW CRITERIA. WENT TO THE BLIZZARD WARNING WHERE THE THREAT SEEMED
MOST CERTAIN...PALMER DIVIDE AREA.

.LONG TERM...ALL OF THE WEATHER ACTION WILL TAKE PLACE IN THE FIRST
TWO PERIODS OF THE FORECAST PACKAGE.  MAIN QUESTION FOR THE THIRD
PERIOD IS WHEN THE PRECIPITATION EVENT BEGINS WINDING DOWN.  OVER
THE EASTERN U.S...A BLOCKING RIDGE BUILDING OVER EASTERN CANADA WILL
CAUSE THE UPPER LEVEL LOW WITH TODAYS STORM TO STALL OVER THE
CENTRAL PLAINS.  AS THE UPPER LOW STALLS AND ELONGATES ON
MONDAY...PRECIPITATION WRAPPING AROUND THE BACK SIDE OF THE LOW WILL
CONTINUE OVER THE FAR NORTHEAST.  WILL MAINTAIN THE HIGH POPS AND
COOLER TEMPERATURES FOR MY EASTERN TIER OF ZONES THROUGH MOST OF
MONDAY.  BY LATER MONDAY NIGHT...ENOUGH UPPER RIDGING MOVES OVER THE
STATE FROM THE WEST TO TURN OFF ALL PRECIPITATION AND BEGIN WARMING
TEMPERATURES ACROSS THE FORECAST TUESDAY.

WITH EMPHASIS ON CURRENT WEATHER SITUATION...NO BIG CHANGES WERE
MADE TO REMAINDER OF FORECAST PACKAGE.

&&

.BOU...BLIZZARD WARNING THROUGH TONIGHT PALMER DIVIDE AREA...ZONES
          41..45..46.
       BLIZZARD WARNING THIS AFTERNOON AND TONIGHT SOUTHERN LINCOLN
          AND WASHINGTON COUNTIES...ZONES 47 AND 49.
       WINTER STORM WARNING TODAY FRONT RANGE...SOUTH PARK...
          FOOTHILLS AND URBAN CORRIDOR...ZNS 33>40.
       WINTER STORM WARNING THROUGH TONIGHT NE WELD AND MORGAN
          COUNTIES...ZONES 42 AND 44.
       WINTER STORM WARNING THIS AFTERNOON AND TONIGHT LOGAN
          COUNTY...ZONE 48.
       WINTER WEATHER ADVISORY TODAY GRAND AND JACKSON COUNTIES...
          ZONES 30>32.
       WINTER STORM WATCH TONIGHT SEDGWICK AND PHILLIPS
          COUNTIES...ZONES 50 AND 51.
&&

/NGIMMESTAD/DANKERS
Hazardous weather outlook, Apr 9, 9:02 AM MST, 19 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1002 AM MDT SAT APR 09 2005

COZ030>051-101200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1002 AM MDT SAT APR 09 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED RAIN AND SNOW SHOWERS WILL DEVELOP OVER THE MOUNTAINS THIS
AFTERNOON ALONG WITH A FEW THUNDERSTORMS. ANY SNOW ACCUMULATIONS
WILL BE IN THE HIGHER MOUNTAINS AND WILL BE LIGHT. ISOLATED SHOWERS
AND THUNDERSTORMS MAY DEVELOP ON THE PLAINS LATE THIS AFTERNOON. A
STRONG STORM SYSTEM WILL CAUSE PRECIPITATION TO DEVELOP RAPIDLY
THROUGH THIS EVENING...WITH HEAVY SNOW ON THE EAST SLOPES OF THE
FRONT RANGE. RAIN WILL CHANGE TO SNOW IN THE FRONT RANGE CITIES
OVERNIGHT...WITH HEAVY SNOW POSSIBLE DURING THE EARLY MORNING HOURS
...ESPECIALLY NEAR THE FOOTHILLS. ON THE PLAINS THERE WILL BE A MIX
OF RAIN AND SNOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD SNOW WILL CONTINUE ON SUNDAY OVER THE MOUNTAINS AND
ADJACENT PLAINS...WHILE THE RAIN AND SNOW MIX ON THE FAR EASTERN
PLAINS WILL TURN TO ALL SNOW BY SUNDAY AFTERNOON.  SIGNIFICANT
ACCUMULATIONS ARE EXPECTED WITH 15 TO 30 INCHES OF SNOW OVER THE
FRONT RANGE FOOTHILLS AND HIGHER EAST SLOPES OF THE MOUNTAINS.
ACROSS THE URBAN CORRIDOR...6 TO 12 INCHES IS EXPECTED WITH UP TO 18
INCHES OVER THE WESTERN AND SOUTHERN SUBURBS OF THE DENVER AREA.
FURTHER EAST...LESSER AMOUNTS OF 4 TO 8 INCHES IS POSSIBLE WITH
TEMPERATURES A BIT WARMER THERE. STRONG NORTH WINDS OF 20 TO 35 MPH
WILL CREATE POOR VISIBILITIES AND BLOWING SNOW.

THE HEAVY SNOW WILL SLOWLY SHIFT EASTWARD SUNDAY NIGHT AND MONDAY
WITH STILL SIGNIFICANT SNOWFALL POSSIBLE SUNDAY NIGHT OVER THE FAR
PLAINS. SNOW WILL END OVER EASTERN SECTIONS BY MONDAY AFTERNOON WITH
DRIER AND WARMER CONDITIONS RETURNING TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/ENTREKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 blizzard. Local standard time, as filed.

Blizzard, Elbert / C & E Douglas Counties Above 6000 Feet

When
April 10, 5:00 AM MST to April 11, 5:00 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Blizzard, C & E Adams & Arapahoe Counties

When
April 10, 5:00 AM MST to April 11, 5:00 PM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Blizzard, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
April 10, 5:00 AM MST to April 11, 5:00 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Blizzard, Se Elbert County Below 6000 Feet / South Lincoln County

When
April 10, 5:00 AM MST to April 11, 5:00 AM MST
Where
Se Elbert County Below 6000 Feet / South Lincoln County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Blizzard, Washington County

When
April 10, 5:00 AM MST to April 11, 5:00 PM MST
Where
Washington County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444845, 5445201, 5445202, 5445203, 5445204.